Use of naloxone for clonidine intoxication in the pediatric age group: Case report and review of the literature

Syed A. Ahmad, Dennis Scolnik, Vala Snehal, Miguel Glatstein

Research output: Contribution to journalReview articlepeer-review

Abstract

The incidence of clonidine overdose is increasing worldwide, possibly because of the broadening of indications to include several psychiatric conditions, yet there is a paucity of new information regarding treatment options for clonidine toxicity. We report a case in whom naloxone was used and discuss the literature on this topic. A 2-year-old male infant presented with a history of lethargy. Vital signs were notable for hypotension, pupillary constriction, and hypotonia. The Glasgow Coma score progressively worsened, precipitating intubation. Naloxone was given without response. Urine toxicology revealed high concentrations of clonidine but no opiates. Rapid boluses of isotonic crystalloids and intravenous atropine 0.02 mg/kg were administered with good response. The patient was subsequently discharged home with pediatric and community services follow-up. The use of naloxone in the treatment of clonidine intoxication is unclear, and empirical use does not seem to be justified.

Original languageEnglish
Pages (from-to)e14-e16
JournalAmerican Journal of Therapeutics
Volume22
Issue number1
DOIs
StatePublished - 21 Jan 2015

Keywords

  • accidental
  • children
  • Clonidine
  • ingestion
  • naloxone
  • toxicity

Fingerprint

Dive into the research topics of 'Use of naloxone for clonidine intoxication in the pediatric age group: Case report and review of the literature'. Together they form a unique fingerprint.

Cite this